×

On mean values of some zeta-functions in the critical strip. (English) Zbl 1050.11075

Mean values of the Riemann zeta-function \(\zeta(s)\) play a central role in zeta-function theory. Results on asymptotic formulae for the second and fourth moment are valid for \(\sigma:=\operatorname{Re} s>1/2\); however, they have been obtained by special methods which cannot be generalized to higher moments. The \(2k\)-th moment of \(\zeta(s)\) can be written as \[ \int_1^T|\zeta(\sigma+it)|^{2k} \,dt=T\sum_{n=1}^\infty{d_k^2(n)\over n^{2\sigma}}+R(k,\sigma;T),\quad R(k,\sigma;T)=o(T), \] where \(1/2<\sigma_0(k)\leq\sigma\leq 1,T\to\infty\), and \(d_k(n)\) denotes the \(n\)th coefficient in the Dirichlet series expansion of \(\zeta(s)^k\).
In the paper under review several new bounds for \(R(k,\sigma;T)\) are obtained. Let \[ \beta_k=\inf\left\{b_k\geq 0: \int_1^x\Delta_k^2(y) \,dy\ll x^{1+2b_k}\right\}, \] where \(\Delta_k\) is the error term in the asymptotic formula for the summatory function of \(d_k(n)\). The author proves that, for fixed \(\sigma\) satisfying \(\max\{\beta_k,1/2\}<\sigma<1\) and every fixed integer \(k\geq 3\), \[ R(k,\sigma;T)\ll_\varepsilon T^{{2(1-\sigma)\over 1-\beta_k}+\varepsilon}. \] This improves a recent result of S. Kanemitsu et al. [Monatsh. Math. 136, No.1, 17-34 (2002; Zbl 1022.11047)] (it should be noted that their result holds for a general class of Dirichlet series possessing a functional equation with multiple gamma-factors; however, the present approach applies also to these Dirichlet series).
Furthermore, let \(\sigma_k^*\) be the infimum of \(\sigma^*\geq 1/2\) such that \[ \int_1^T|\zeta(\sigma^*+it)|^{2k} \,dt\ll_\varepsilon T^{1+\varepsilon} \] for any \(\varepsilon>0\). Then the author shows that, for fixed \(\sigma\) satisfying \(\sigma_k^*<\sigma<1\) and every fixed integer \(k\geq 3\), \[ R(k,\sigma;T)\ll_\varepsilon T^{{2(1-\sigma)\over 2-\sigma_k^*-\sigma}+\varepsilon}. \] This improves an old result of the author [The Riemann zeta-function. Wiley, New York (1985; Zbl 0556.10026)] in the whole range for \(\sigma\).
These improvements are remarkable and the method of proof is rather simple. The expressions in question are directly integrated, which leads to sharper estimates than those that would have resulted from the application of the Cauchy-Schwarz inequality.
Finally, the author applies his method to other Dirichlet series. For instance, he obtains an asymptotic formula for the mean-square of Rankin-Selberg \(L\)-functions, which improves a result of K. Matsumoto [Number theory, Proceedings of the Turku symposium on number theory in memory of Kustaa Inkeri (2001; Zbl 0972.11075)] in the range \({3\over 4}<\sigma<1\).

MSC:

11M06 \(\zeta (s)\) and \(L(s, \chi)\)
11F66 Langlands \(L\)-functions; one variable Dirichlet series and functional equations
PDF BibTeX XML Cite
Full Text: DOI arXiv Numdam EuDML

References:

[1] Balasubramanian, R., Ivić, A., Ramachandra, K., An application of the Hooley-Huxley contour. Acta Arith.65 (1993), 45-51. · Zbl 0781.11035
[2] Chandrasekharan, K., Narasimhan, R., Functional equations with multiple gamma factors and the average order of arithmetical functions. Ann. of Math.76 (1962), 93-136. · Zbl 0211.37901
[3] Chandrasekharan, K., Narasimhan, R., The approximate functional equation for a class of zeta-functions. Math. Ann.152 (1963), 30-64. · Zbl 0116.27001
[4] Ivić, A., The Riemann zeta-function, John Wiley & Sons, New York, 1985. · Zbl 0556.10026
[5] Ivić, A., Large values of certain number-theoretic error terms. Acta Arith.56 (1990), 135-159. · Zbl 0659.10053
[6] Ivić, A., On zeta-functions associated with Fourier coefficients of cusp forms. Proceedings of the Amalfi Conference on Analytic Number Theory (Amalfi, September 1989), Università di Salerno, Salerno1992, pp. 231-246. · Zbl 0787.11035
[7] Ivić, A., Some problems on mean values of the Riemann zeta-function. J. Théor. Nombres Bordeaux8 (1996), 101-123. · Zbl 0858.11045
[8] Ivić, A., On some conjectures and results for the Riemann zeta-function and Hecke series. Acta Arith.99 (2001), no. 2, 115-145. · Zbl 0984.11043
[9] Ivić, A., Ouellet, M., Some new estimates in the Dirichlet divisor problem. Acta Arith.52 (1989), 241-253. · Zbl 0619.10041
[10] Ivić, A., Matsumoto, K., On the error term in the mean square formula for the Riemann zeta-function in the critical strip. Monatsh. Math.121 (1996), 213-229. · Zbl 0843.11039
[11] Ivić, A., Matsumoto, K., Tanigawa, Y., On Riesz means of the coefficients of the Rankin-Selberg series. Math. Proc. Camb. Phil. Soc.127 (1999), 117-131. · Zbl 0958.11065
[12] Kanemitsu, S., Sankaranarayanan, A., Tanigawa, Y., A mean value theorm for Dirichlet series and a general divisor problem, to appear. · Zbl 1022.11047
[13] Matsumoto, K., The mean values and the universality of Rankin-Selberg L-functions. Proc. Turku Symposium on Number Theory in Memory of K. Inkeri, May 31-June 4, 1999, Walter de Gruyter, Berlin etc., 2001, in print. · Zbl 0972.11075
[14] Perelli, A., General L-functions. Ann. Mat. Pura Appl.130 (1982), 287-306. · Zbl 0485.10030
[15] Rankin, R.A., Contributions to the theory of Ramanujan’s function τ(n) and similar arithmetical functions. II, The order of Fourier coefficients of integral modular forms. Math. Proc. Cambridge Phil. Soc.35 (1939), 357-372. · Zbl 0021.39202
[16] Rankin, R.A., Modular Forms. Ellis Horwood Ltd., Chichester, England, 1984. · Zbl 0546.00010
[17] Richert, H.-E., Über Dirichletreihen mit Funktionalgleichung. Publs. Inst. Math. (Belgrade) 11 (1957), 73-124. · Zbl 0082.05802
[18] Selberg, A., Old and new conjectures and results about a class of Dirichlet series. Proc. Amalfi Conf. Analytic Number Theory, eds. E. Bombieri et al., Università di Salerno, Salerno, 1992, pp. 367-385. · Zbl 0787.11037
[19] Titchmarsh, E.C., The theory of the Riemann zeta-function, 2nd edition.Oxford University Press, Oxford, 1986. · Zbl 0601.10026
[20] Zhang Wenpeng, On the divisor problem. Kexue Tongbao33 (1988), 1484-1485.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.